I was started on Zoloft in 1997 for depression. Over the course of the next few years I started having Auras: weird sinking feeling, hearing things and seeing something. These would occur less than 3 times a year. They would take about 10 seconds at the most. In 2001 A neurologist said it was 'Aura of Migraine' Three weeks ago I had an Aura and an hour later had 3 Tonic-Clonic seizures in a row and spent the next 4 days in the hospital. When I spoke to the neurologist there he said the original diagnosis was incorrect and that the 'Aura of Migraine' description I gave the 1st neurologist should have alerted him immediately that these were 'partial seisures'. I have since spent hours trying to find out why this happened and have found out that patients who use Zoloft will have a rate of 0.2% experiencing seizures. Of course I am not taking it any more and will be having a follow up with my Dr. next week. I am now taking Dilantin and Lamictal. Has anyone had a similar experience with Zoloft?
I have epilepsy and also was depressed during my life. Epilepsy can cause depression and does in many people rather than the other way around. I also took Zoloft for my depression for a while and found it helpful. I did not notice any increase in seizure activity during that time. There is an antidepressant that has a tendency to provoke seizure activity in people likely to have a seizure such as those with eilepsy. Zoloft isnt that med. Wellbutrin and others like it are. There have been ads out for several years about that. Could it be that you may have been having the aruas, which really are simple partial seizures, all along? Your doc may be using the term aura to describe those events that are only vascular in nature since they could be related to your migraines. That "aura" may not be the same as what those of us with epilesy mean by that term. You may have mentioned it but are you also being treated with an AED for seizures as well? Phoebe
If a medicine causes something like a seizure in the person taking it, it is considered an adverse reaction. If you stop the med, those reactions will stop. I can think of no med that can cause a group of brain cells to become damaged such that they continue to misfire causing repetitive seizures. It just dioesn;t make sense. As far as your daughter's having epilepsy, there are so many causes of seizures it wold be very short sided to stop with Zoloft as a possible cause. Only if it is known that to take the med during pregnancy will cause congenital defects should you think Zoloft was the problem. From what I have learned about it since I took it, it is very mild antidepressant. I experienced this as well. I would want to leave no stone unturned to see if you can find out why your daughter is having seizures since there are so many causes and some are metabolic. That could be congenital but it has nothing to do with Zoloft. To not seek out other possible causes in order to better understand how epilepsy may have been caused is to omit potential treatments that may prove the key to a better quality of life. This however will take some work, and many people want a quick fix. With epilepsy, there is no such thing. Good luck in your search. Phoebe
I saw this thread and had to respond... while I will agree with Phoebe, I also have to disagree. I was put on Zoloft to help with my hypotension and chest pains. Within three weeks I had my first seizure. I stayed on the medicine for two more weeks (if memory serves me right) and my seizures increased. Finally an ER docotor found on the INTERNET where Zoloft can cause seizures in some people and he advised me to stop taking it. Unforuantely even though I did stop, my seizures didn't.... maybe it was the medicine or maybe this was starting to happen to me anyways and I just happened to be taking something different at the time and it in no way had anything to do with it... it will be one of lifes little mysteries!!!!! But there will ALWAYS be that if I hadn't taken it, would I be having these!!!???
I do agree with once the medicine is out of your system, your reaction should stop. But if you had a low tolerance, couldn't that send your tolerance lower?
Questions, always more quedstions.....
Everyday we learn something new! It may not be important or news worthy, but it should remind us all that no one knows everything! To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
I found your post to be very rude. I didnt say Zoloft was the cause of my daughters seizures. I said I wonder if it could have caused it. And Zoloft isnt the only thing I wonder about-I have a list of things that could have caused it. Also, I took it while pregnant. During pregnancy, and for the first 3 years of life, many neuorons are forming, and many are dying. Taking drugs that alter the chemicals in your brain surely could have some effect on the way in which the brain works-especially if this exposure occurs during such an important time of development. At least that would make sense to me- especially after all the biological sciences, anatomy, physiology, and chemistry classes I have taken so far. Furthermore, it is my understanding that unless testing can pinpoint where and why a seizure is occuring, then doctors really don't know much about them. I also never said I was looking for a quick fix. I was replying to a post that was about 1 certain subject, and that is why I did not bring up every other thing that may have caused my daughters epilepsy, nor did I discuss every test we have had done thus far, and I did not speak of which, if any, meds she is on now. And please keep in mind all the drugs that are put on the market only to be pulled years later after it is discovered how harmful they can be. Maybe you ought to be a Zoloft spokesperson since you seem to have taken such offense to anyone daring to imply that perhaps it may be bad for you.
I was put on Zoloft back in 1995. I only took it for a short time because it caused me to have muscle contractions throughout my entire body, even my eyelids, twice. So doctors told me I was allergic to it and to never take it again. I had epilepsy in my teen years and now have Partial Complex that started in my late thirties. I do not think there is a connection as there were so many years in between.
I have to disagree about the statement that if you stop taking a medicine that the side effects go away. I was on Nuerotin and went off it due to some nasty side effects (yes I am one of those small percentage of people who have side effects to most meds) and I feel that Neurotin has caused a lot of the problems I have now. These medicines change the chemical balances in the brain. I can only think that some make permanent changes. I could be wrong, but it would take a lot to change my mind on it.
At this point I wish I hadn't ever taken Zoloft because I did not have any 'auras' until I started taking it. It may not be the Zoloft at all but I can't help but wonder.
Thanks for the information.
My seizures were well controlled on Dilantin for many years before taking Zoloft. I began having minor auras and did not connect it to the Zoloft. Then I had a major seizure, and stopped taking it as my doctor suspected it was the culprit. The auras/seizures stopped completely.
Most ad's list seizures as a possible side effect. Please be careful.
I was seizure free for 5 years and then came Zoloft. Within a few days of starting it I had a generalized seizure. There is no question in my mind that it causes seizures...especially in those of us who are susceptible.
'I would want to leave no stone unturned to see if you can find out why your daughter is having seizures since there are so many causes and some are metabolic. That could be congenital but it has nothing to do with Zoloft. '
I hate to say it, but I def. disagree. This is dangerous because no one really knows what they're talking about EXACTLY. Only doctors. And not even them. My brother has simple partial idiopathic epilepsy and his seizures, which were under control 2 years ago (about 1-2 a month at night) until he was prescribed to Keppra, a popular antiepileptic medication. Immediately after 2 doses, he had severe reactions. Since then, he has suffered from 5-6 seizures a day. And that's after we got it under control. At one low point, he was having 2-3 per hour. After struggling with three medications, and 3 trips to the Mayo Clinic in Minnesota (native to Texas), one failed Vagus Nerve Stimulator, which is still implanted in my brothers neck/head, and a botched brain surgery, Jim has about 2 a day or more (especially during the night) and has to take 15 pills a day.